Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 227, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 1998, 3:15 PM CDT for Baldwin County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1998, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 1, 1998, 4:30 PM CDT
- In force
- 75 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6917 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 012016 SVRMOB ALC003-012130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT SAT AUG 1 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 430 PM CDT * AT 315 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF FOLEY OR 5 MILES NORTHWEST OF GULF SHORES... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - GULF SHORES BY 315 PM CDT GASQUE BY 315 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 1, 3:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CDT SAT AUG 1 1998 BUSY WITH WEATHER A LITTLE EARLIER THIS AFTERNOON...SO NOT MUCH TIME...WILL BE BRIEF. 12Z MODEL DATA INDICATES UPPER RIDGE PARKED JUST WEST OF FA FOR PAST SEVERAL DAYS FINALLY BREAKS DOWN THIS PERIOD. SFC LOW PRES DEVELOPS OFF SOUTHEAST ATLANTIC COAST...AND STRONG HI PRES WEDGES DOWN EAST COAST. THIS WILL ALLOW WEAK COLD FRONT CURRENTLY OVER SOUTH CENTRAL ALABAMA TO PUSH SOUTH ACROSS GA AND INTO NORTH FL...AND MOST OF ALABAMA BY 12Z MON. MODELS INDICATE DRIER AND SLIGHTLY COOLER AIR MOVING INTO CWA...ESPECIALLY ERN PORTION BY...SUN NIGHT INTO MON MORNING. NO SURE IF FRONT WILL PUSH AS FAR SOUTH AS MODELS INDICATE...IT IS AUGUST 1ST...BUT IT WILL BE IN GENERAL AREA. CHANCE POPS COASTAL AND EAST THIS EVENING AND EARLY SUN. SLIGHT CHANCE LATE SUN AND SUN EVENING. MARINE ZONES...WIND FLOW BECOMING NE THEN E THIS PERIOD AND INCREASING TO 15 KT BY 12Z MON AS SFC HI PRES WEDGES INTO MARINE AREA. SEAS INCREASING TO AROUND 3 FT BY PERIODS END. SCATTERED SHOWERS AND TSTMS PRIOR TO FROPA. MOB 75/91/72/91 2312 PNS 77/91/75/90 3312 DTS 76/90/73/89 3312 GZH 73/90/70/90 2111 12p
In the hours before
Special weather statement, Aug 1, 12:30 PM CDT, 2 hours 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-020600- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1230 PM CDT SAT AUG 1 1998 ...INTENSE TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER PARTS OF SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE... A WEAK COLD FRONT EXTENDING FROM NEAR COLUMBUS GA TO MONTGOMERY ALABAMA TO HATTIESBURG MISSISSIPPI LATE THIS MORNING WILL DRIFT VERY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE AIRMASS SOUTH OF THIS FRONTAL BOUNDARY IS EXTREMELY UNSTABLE...AND WITH AFTERNOON HEATING...THUNDERSTORMS SHOULD BEGIN TO DEVELOP BY 2 PM ACROSS THE REGION. THE MOST WIDESPREAD AND SIGNIFICANT ACTIVITY SHOULD OCCUR GENERALLY EAST AND SOUTH OF I-65 IN ALABAMA AND OVER THE WESTERN FLORIDA PANHANDLE. THE REMAINDER OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI WILL SEE SOMEWHAT LESS THUNDERSTORM COVERAGE. THE STORMS SHOULD CONTINUE TO MOVE SOUTH-SOUTHWEST ACROSS THE REGION INTO THE EVENING HOURS. STRONG RAIN-COOLED OUTFLOW BOUNDARIES FROM EARLIER STORMS...HIGH VALUES OF LOW LEVEL MOISTURE AND THE SIGNIFICANT AIRMASS INSTABILITY WILL COMBINE TO PROVIDE A GOOD CHANCE OF DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL ON AN ISOLATED BASIS. IN ADDITION...RAINFALL AMOUNTS MAY APPROACH THREE INCHES PER HOUR IN SOME STORMS AS ATMOSPHERIC WINDS ARE WEAK AND STORMS WILL EXHIBIT A SLOW SOUTH-SOUTHWEST MOVEMENT. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:34 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 71 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.